Oregon, 2025Debris Flow in Oregon, July 9, 2025
July 9, 2025 · NWS BOI · 1 event in 1 county or zone
On July 9th, an upper level low tracked northeast across eastern Oregon aiding in thunderstorm development. With a dry boundary layer, and marginal precipitable water values, outflow winds were the primary hazard with burn scar flooding a secondary hazard.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 9th, an upper level low tracked northeast across eastern Oregon aiding in thunderstorm development. With a dry boundary layer, and marginal precipitable water values, outflow winds were the primary hazard with burn scar flooding a secondary hazard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 9, 1:12 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 9, 1:12 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Boise ID
212 PM MDT Wed Jul 9 2025
.SHORT TERM...Tonight through Friday night...The primary
concern this afternoon remains the potential for strong outflow
winds from high-based thunderstorms. Most guidance continues to
show a 40-60% chance for wind gusts exceeding 50 mph in the
Boise Metro area between 4 PM and 8 PM MDT.
Water vapor imagery as of 1 PM MDT shows the upper-level low
centered over south-central Oregon and northwest Nevada, still
on track to move northeast across southeast Oregon and southwest
Idaho through this evening. Strengthening southwesterly flow,
increasing mid-level moisture, and steep low-level lapse rates
from daytime heating will support scattered thunderstorm
development, likely initiating around 3 PM MDT.
The most favorable corridor for storm development stretches
from central Harney and Malheur Counties into southwest Idaho,
including the Boise Mountains and the Idaho-Nevada border
region. The strongest storms could produce isolated severe wind
gusts up to 60 mph, particularly from Malheur County eastward
across the Snake River Plain and into the Boise Mountains. Even
outside of stronger cells, widespread gusts of 35-50 mph are
becoming increasingly likely-especially across northern Malheur
County, the Weiser Basin, the Treasure Valley, and the West
Central and Boise Mountains. Blowing dust will likely accompany
these winds, especially in lower elevations and open terrain,
reducing visibilities at times.
This system is relatively dry, with precipitable water values
in the 50th to 60th percentile. Most high-res guidance suggests
localized rainfall rates between 0.25 and 0.50 inches per hour,
which generally wouldn’t lead to flooding concerns. However,
given the lower thresholds for debris flows and flash flooding
on burn scars-especially the Wapiti Burn Scar-any heavier cells
passing over those areas will need to be monitored closely.
Storm chances will persist through sunset across much of the
area and may linger into the late evening, especially in the
Boise Mountains, where activity could last through midnight.
Thursday will bring dry and cooler conditions, with high
temperatures around 5 degrees below normal. Winds will be breezy
across the Snake River Plain, especially east of Boise, with
gusts of 25-35 mph possible. Conditions improve on Friday with
mostly clear skies, lighter winds, and highs returning to near
normal. Northwesterly flow aloft should help keep smoke from
fires burning in south-central Oregon out of the forecast area.
.LONG TERM...Saturday through Wednesday...Broad ridging
characteristic of mid-summer will build across a large part of the
CONUS, bringing a multi-day period of slightly above-normal
temperatures and general dryness to the region. Valley daytime
temperatures are expected to reach the mid to upper 90s Saturday and
Sunday, and close to 100 on Monday. A weak dry cold front may move
through on Tuesday and bring a very modest cool-down of a few
degrees, but with few notable impacts other than increased
breeziness.
&&
.AVIATION...Isolated to scattered showers and thunderstorms will
develop across the area this afternoon/early evening. Gusts up to 50
kt and blowing dust reducing visibility will be possible. Peak time
period for this activity affecting area terminals is 09/23Z through
10/05Z. Surface winds: W-NW 5-15 kt through morning and early
afternoon, with locally stronger winds of 30-50 kt with outflows.
Winds aloft at 10kft MSL: S-SW 5-15 kt.
KBOI... Isolated thunderstorms developing after 22Z with a 30%
chance of terminal being impacted. Strong outflow winds are more
likely. Otherwise, VFR conditions. Surface winds: Winds NW 5-15 kt
with gusts to 20 kt this afternoon and evening. Outflow winds of 30-
45 kt possible (60% chance) between 23Z and 03Z. WNW winds at 8-10
kt overnight.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until midnight MDT tonight
IDZ400-420-423-424-426.
OR...Red Flag Warning until midnight MDT /11 PM PDT/ tonight
ORZ670-672>674.
&&
www.weather.gov/Boise
Interact with us via social media:
www.facebook.com/NWSBoise
www.x.com/NWSBoise
SHORT TERM...JDS
LONG TERM....JR
AVIATION.....JRIn the hours before
Special weather statement, Jul 9, 2:58 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Boise ID
258 PM PDT Wed Jul 9 2025
ORZ062-063-092245-
Malheur County OR-Baker County OR-
258 PM PDT Wed Jul 9 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BAKER AND NORTHWESTERN
MALHEUR COUNTIES THROUGH 345 PM PDT...
At 258 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sheep Rock, or 43 miles south of Baker City, moving northeast at 5
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust possible. Minor
damage to outdoor objects is possible.
This strong thunderstorm will be near...
Ironside Mountain around 400 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4438 11819 4425 11785 4407 11806 4413 11823
4426 11824
TIME...MOT...LOC 2158Z 207DEG 5KT 4418 11813
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KASpecial weather statement, Jul 9, 3:34 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Boise ID
334 PM PDT Wed Jul 9 2025
ORZ063-092315-
Malheur County OR-
334 PM PDT Wed Jul 9 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MALHEUR COUNTY
THROUGH 415 PM PDT...
At 333 PM PDT, Doppler radar was tracking a strong thunderstorm near
Turnbull Peak, or 26 miles northwest of Rome, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust possible. Minor
damage to outdoor objects is possible.
This strong thunderstorm will be near...
Dowell Butte around 440 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4298 11793 4302 11817 4336 11813 4330 11777
TIME...MOT...LOC 2233Z 192DEG 13KT 4308 11803
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KASpecial weather statement, Jul 9, 3:52 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Boise ID
352 PM PDT Wed Jul 9 2025
ORZ063-064-092345-
Oregon Lower Treasure Valley OR-Malheur County OR-
352 PM PDT Wed Jul 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MALHEUR COUNTY
THROUGH 445 PM PDT...
At 352 PM PDT, Doppler radar was tracking a strong thunderstorm near
Buckbrush Poison Butte, or 34 miles west of Weiser, moving north at
10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust possible. Minor
damage to outdoor objects is possible.
This strong thunderstorm will be near...
Brogan Hill Summit around 520 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4435 11749 4431 11749 4430 11746 4406 11753
4408 11777 4435 11786
TIME...MOT...LOC 2252Z 175DEG 9KT 4416 11766
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KASpecial weather statement, Jul 9, 3:59 PM MST, 1 minute before
Special Weather Statement
National Weather Service Boise ID
359 PM PDT Wed Jul 9 2025
ORZ063-092345-
Malheur County OR-
359 PM PDT Wed Jul 9 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MALHEUR COUNTY THROUGH
445 PM PDT...
At 359 PM PDT, Doppler radar was tracking a strong thunderstorm over
Freezeout Mountain, or 34 miles west of Parma, moving north at 10
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust possible. Minor
damage to outdoor objects is possible.
This strong thunderstorm will be near...
Freezeout Mountain around 500 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4353 11744 4353 11771 4380 11780 4382 11743
TIME...MOT...LOC 2259Z 175DEG 8KT 4361 11760
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KADebris Flow, Malheur
- When
- July 9, 4:00 PM MST to 6:40 PM MST
- Where
- Malheur County, 2.92 mi WNW of Borgan to 4.7 mi W of Borgan
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 44.261, -117.577
A thunderstorm passed over the Cow Valley burn scar. Radar estimated hourly QPE ranging from 1.5 to 1.75 inches with the three hourly estimate having a peak of 2.0 to 2.5 inches. The Oregon Department of Transportation reported a debris flow across US 26 between mile markers 249-251, resulting in traffic delays. Timing was estimated using hydrophobic unit streamflow, which peaked at 6-10 cubic meters per second per kilometer squared.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 10, 20255 deaths · 2 events
- Heat in Texas, July 9, 20251 death · 1 event
- Wildfire in Washington, July 9 to 21, 2025$14 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, July 9 to 10, 2025$235,000 · 50 kt wind · 44 events
- Damaging Winds in Virginia, July 9, 2025$263,000 · 60 kt wind · 39 events
- Flash Flood and Damaging Winds in Texas, July 9, 2025$1.2 million · 78 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, July 9, 2025$250,000 · 2.5 in hail · 20 events
- Flash Flooding in Pennsylvania, July 9, 2025$120,000 · 25 events
- Damaging Winds in Virginia, July 9, 2025$58,000 · 50 kt wind · 27 events
- Damaging Winds in Virginia, July 9, 2025$40,000 · 56 kt wind · 25 events
- Flash Flooding in Delaware, July 9, 2025$70,000 · 7 events
- Damaging Winds in Maryland, July 9, 2025$48,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281124.